Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 35, NWS Marquette, MI

July 13, 2000Schoolcraft County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 13, 2000, 1:45 PM EDT for Schoolcraft County, Michigan. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 13, 2000, 1:45 PM EDT (17:45 UTC)
Expired
Jul 13, 2000, 2:15 PM EDT
In force
30 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 2:00 PM EDTHail 0.88Thompson, MINickle sized hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2000-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 634 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2000-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
634 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMQT 131750 COR
SVRMQT
MIC053-131815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTION FOR COUNTY
NATIONAL WEATHER SERVICE MARQUETTE MI
145 PM EDT THU JUL 13 2000

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SCOOLCRAFT COUNTY IN SOUTH CENTRAL UPPER MICHIGAN

* UNTIL 215 PM EDT

* AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF MANISTIQUE...NEAR COOKS. THE
  STORM WAS MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...COOKS AND THOMPSON THROUGH
  200 PM EDT.

LARGE HAIL UP TO 1 AND A HALF INCHES IN DIAMETER IS LIKELY. IF YOU
ARE IN THE WARNED AREA...STAY INDOORS AND AWAY FROM WINDOWS.


OBMANN

N

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 10:51 AM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 13, 10:51 AM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1051 AM EDT THU JUL 13 2000

...CONVECTIVE THREAT IS PRIMARY CONCERN...

AS ONE SHORTWV EXITS E UPR MI ATTENTION TURNS UPSTREAM TO POTENT
SHORTWV APPARENT ON WV IMAGERY DIGGING SE THRU ONTARIO. SFC ANALYSIS
SHOW AMPLE LL MOISTURE EVIDENCED BY 60-65F SFC DEWPTS BLANKETING
MUCH OF WI AND UPR MI. VIS IMGRY SUGGESTS PLETNY OF HEATING THE NEXT
SEVERAL HRS ALLOWING TEMPS TO CLIMB EASILY INTO 80S. DIFFICULT TO
RESOLVE EXACT SFC TROF POSITION..BUT GIVEN PERSISTENT W WIND AT KCMX..SFC
TROF IS SOMEWHERE OVR CNTRL CWA VCNTY W MQT-IMT. 06Z MESOETA SHOWS
UPSTREAM REGION OF MODERATE H7-H3 QVECTOR CONV IN RESPONSE TO
APPROACHING SHORTWV OVERSPREADING CWA 18-24Z INTERACTING W/ LL
MOISTURE AND SFC BASED CAPES 1500-2500 J/KG AND SFC BDRY
ESC-ISQ-ERY. WINDSPEEDS ALOFT SUGGEST MARGINAL WIND THREAT BUT W/
WBZ NR 9500FT SVR HAIL DEFINITELY A RISK. UPR JET OVER MN/WI MAY AID
UPR DIV GIVEN OUR PLACEMENT IN LFQ.

.MQT...NONE.

WOLF

In the hours before

Special weather statement, Jul 13, 12:00 PM EDT, 1 hour 45 minutes before
MIZ001>007-009>014-132000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1200 PM EDT THU JUL 13 2000

...SEVERE WEATHER OUTLOOK FOR WEST AND CENTRAL UPPER MICHIGAN...

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 2 PM
EDT OVER CENTRAL UPPER MICHIGAN...BECOMING MORE NUMEROUS...AND
POSSIBLY SEVERE...AS THEY MOVE EAST OF MARQUETTE AND IRON MOUNTAIN.

DISTURBANCES APPROACHING FROM ONTARIO AND MINNESOTA WILL INTERACT
WITH THE WARM...HUMID...UNSTABLE AIRMASS OVER CENTRAL UPPER MICHIGAN
THIS AFTERNOON AND EVENING. THUNDERSTORMS THAT DEVELOP WILL MOVE
SOUTHEAST NEAR 30 MPH. LARGE HAIL AND DAMAGING WIND GUSTS ARE
POSSIBLE WITH THE STORMS.
<
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST FORECASTS AND STATEMENTS.

WOLF

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:02 PM EDTSevere Thunderstorm WarningMQTSchoolcraft43 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.